Florida, 2018

Tornadoes in Florida, April 15, 2018

April 15, 2018 · NWS KEY · 2 events in 1 county or zone

A fast-moving pre-frontal squall line passing through the upper Florida Keys developed an embedded supercell thunderstorm with attendant mesocyclone along the Florida Bay side of Upper Matecumbe Key. The supercell thunderstorm moved east-northeast, producing a waterspout which made landfall on the bayside of Plantation Key, Islamorada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A fast-moving pre-frontal squall line passing through the upper Florida Keys developed an embedded supercell thunderstorm with attendant mesocyclone along the Florida Bay side of Upper Matecumbe Key. The supercell thunderstorm moved east-northeast, producing a waterspout which made landfall on the bayside of Plantation Key, Islamorada. The tornado crossed the Overseas Highway, exiting oceanside just southwest of Tavernier Creek. The waterspout then made a second landfall oceanside in Tavernier southeast of Tavernier Creek before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Apr 15, 1:47 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 15, 1:47 PM EST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
247 PM EDT Sun Apr 15 2018

.DISCUSSION...
Dry air above 900 mb inhibited much if any convective development
thus far, however moisture depth is increasing with insolation
relatively strong, temperatures 85-86 and dewpoints 73-75. South
winds are 15 to 20 mph with higher gusts. Even the coastal waters
are consistently around 20 knots. Scattered convection has
developed over Cuba and is moving north further in the Straits of
Florida.

Deep trough extending into the Gulf of Mexico has given the
slowly-moving prefrontal squall line a push, with arrival expected
in the Florida Keys shortly before to during sunset, with a few
storms possibly bringing wind gusts near 45 mph. Southerly winds
will quickly become westerly and may lull before an amorphous cold
frontal passage near or after midnight. Winds will become
northwest with dry air advection in earnest by sunrise.

Surface high pressure will slide into the north Gulf, then
eastward across the Florida Peninsula by Thursday. A few
relatively cooler mornings will moderate back to the mid 70s by
late week as winds gradually veer from the dry northerly winds to
modestly more moist easterly. Afternoon relative humidities are
likely to dip to below 50 percent on Tuesday with dewpoints well
down in the 50s.VFR conditions will prvail late this afternoon at the island
terminals. With that said, a prefrontal squall line preceded by
discrete showers and thunderstorms have a high probability of
delivering a few rounds of MVFR/IFR conditions along with strong
gusty winds. Outside of convection, winds will generally be south at
15 knots with gusts of 20 to 25 knots. Winds will shift west to
northwest in wake of the squall. This northwest flow will bring in a
low VFR or high MVFR stratocumulus deck. Moderation in relative
humidity and temperature is expected Wednesday through Friday. The
proximity of the high pressure may be such to cause afternoon
lulls and variable directions late in the week.

A weak trough is expected to approach the Keys this weekend, but
moisture will remain scant, thus the minimal slight chance was
backed off a day to Friday and maintained through the weekend.

&&

.MARINE...
Small Craft Advisories will remain in place through tonight with a
round of showers and thunderstorms...first in scattered fashion in
the Straits of Florida late this afternoon, then as a narrow
squall line early to mid evening. Showers and a few thunderstorms
may linger through late evening before ending from northwest to
southeast Monday morning.

&&

.AVIATION...
VFR conditions will prevail late this afternoon at the island
terminals. With that said, a prefrontal squall line preceded by
discrete showers and thunderstorms have a high probability of
delivering a few rounds of MVFR/IFR conditions along with strong
gusty winds. Outside of convection, winds will generally be south at
15 knots with gusts of 20 to 25 knots. Winds will shift west to
northwest in wake of the squall. This northwest flow will bring in a
low VFR or high MVFR stratocumulus deck.

&&

.CLIMATE...
On this date, April 15th, in Key West weather history, the daily
record low temperature of 57F was set in 1940. Two years later, in
1942, rainfall total of 3.04" was recorded, and remains the daily
rainfall record today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  71  79  68  78 / 70 -  0 0
Marathon  71  79  67  78 / 70 -  0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...JR
Aviation/Nowcasts....11
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 15, 4:53 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
553 AM EDT Sun Apr 15 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
553 AM EDT Sun Apr 15 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this morning and late tonight across
the Florida Keys and surrounding waters, and scattered thunderstorms
are possible this afternoon and early tonight. A few
thunderstorms may be strong with gusts near 45 mph and locally
heavy downpours. Occasional to frequent cloud to ground lightning
strikes are expected.

A Small Craft Advisory is in effect for all coastal waters
surrounding the Florida Keys waters for sustained winds of 20
knots, or frequent gusts around 20 knots today and tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Small Craft Advisory may be necessary for portions of the coastal
waters surrounding the Florida Keys Monday.

No hazardous weather is expected at this time for Monday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 15, 4:12 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
04/15/2018  E44 MPH          GMZ034             XX   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 38 KNOTS...OR 44 MPH
            FROM THE WEST NORTHWEST WAS MEASURED BY THE C-MAN STATION
            LOCATED AT PULASKI SHOAL LIGHT.

&&

SCHESSER
Local storm report, Apr 15, 5:12 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
612 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
04/15/2018  M54 MPH          GMZ034             XX   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 47 KNOTS...54 MPH FROM
            THE WEST WAS MEASURED BY THE C-MAN STATION LOCATED AT
            PULASKI SHOAL LIGHT...SITE ID PLSF1. SUSTAINED WEST WINDS
            WERE AS HIGH AS 35 KNOTS...OR 40 MPH.

&&

SCHESSER
Special weather statement, Apr 15, 6:35 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Key West FL
735 PM EDT SUN APR 15 2018

FLZ077-078-160030-
Monroe Lower Keys FL-Monroe Middle Keys FL-
735 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE AND MIDDLE
KEYS IN MONROE COUNTIES UNTIL 830 PM EDT...

At 735 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm over Sunset Key, or near Key West, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Key West, Marathon, Bahia Honda Channel Bridge, Seven Mile Bridge,
East End Of Seven Mile Bridge, Big Coppitt Key, Boca Chica Channel
Bridge, Niles Channel Bridge, Spanish Harbor Channel Bridge and Boca
Chica.

This includes US 1 between mile markers 0 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2452 8190 2457 8192 2458 8184 2461 8182
      2481 8140 2480 8128 2477 8125 2470 8127
      2468 8121 2473 8117 2474 8112 2467 8109
      2469 8118 2464 8123 2459 8139 2461 8143
      2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2335Z 247DEG 34KT 2452 8182

MCLOVIN

The radar

The Miami radar (KAMX), 71 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Monroe

When
April 15, 7:12 PM EST to 7:20 PM EST
Where
Monroe County, 2.95 mi SW of Tavernier to 2.3 mi SSW of Tavernier
Rating
EF1
Path length
0.88 mi
Path width
60 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
24.988, -80.551

Summary: A waterspout or funnel cloud was observed backlit by |lightning over Florida Bay shortly before making landfall as a |tornado at Indian Mound Trail of the Indian Waterways subdivision of |Plantation Key, Islamorada. Large gumbo limbo tree limbs were downed |as well as the top of a palm tree, landing 20 yards from streetside |the front steps of a residence. And adjacent residence had a rolling |driveway gate completely dislodged from its mounts, pushed into a |trailered boat and car. The tornado continue to produce mostly |damage to large limbs of hardwood trees, including gumbo limbo and |mahogany, in a path rarely exceeded two residential properties in |width toward the east-northeast. An entire gutter and downspout |system was removed from a residence. Numerous loose items, including |filled trash cans and lawn/patio furniture was moved from the |backyards and understory of homes onto front lawns and streets. Most |of the observed damage in the Indian Waterways community were |consistent with 60 to 70 mph, with possible spot values near 75 mph.

The tornado crossed a patch of mangroves and undeveloped forest, and |reached greatest intensity at San Pedro Catholic Church. There, a |large tree split at the trunk, and an old-growth mahogany was |uprooted, falling toward the east onto a portion of the structure |connecting the rectory with the main church. Fortunately, the upper |portion of the tree did not substantially damage the roof, with no |leaks observed in the downpour that followed. However, several |barrel tiles were removed from the peak ridges forming the hip roof |pattern over the rectory, as well as from the southeast edge of the |church, onto the top of the church's main entrance. Numerous large |limbs were downed toward the east, with lightweight free-standing |signs deposited northward cross the tornado path from right to left.|Estimated wind speeds were maximized in the range of 90 to 100 mph |with maximum width near 60 yards. Good impact reference made to the |observed wind impacts at this location from recent Hurricane Irma, |all having previously been removed or repaired.

The tornado continued toward the east-northeast, crossing U.S. |Highway 1 and the Old Highway, but weakened such that only large |tree limbs were downed. From this point, the tornado likely moved |out over the oceanside as a waterspout into Hawk Channel, southwest |of the oceanside entrance to Tavernier Creek.

Tornado, Monroe

When
April 15, 7:12 PM EST to 7:20 PM EST
Where
Monroe County, 1.24 mi S of Tavernier to 1.01 mi S of Tavernier
Rating
EF0
Path length
0.23 mi
Path width
20 yd
Property damage
$200
Reported by
NWS Storm Survey
Coordinates
25.002, -80.520

A second path, likely a continuation as the waterspout made landfall |near Lincoln Avenue on the far southwest portion of Tavernier's |oceanside. Progressive narrowing of the damage path down to nearly |30 yards as well as a turn toward the northwest or north-northwest |was observed. Impacts lessened from near the waterfront, including |damaged fences and large limbs,gradually down to smaller limbs and |twigs was noted. No further impacts were observed northeast of Lowe |Street. It is likely the wind speeds 55 to 65 mph were observed, |weakening to below 50 mph roughly 3 blocks from the waterfront.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754398, 754402.